Infinite speed of support propagation for the Derrida–Lebowitz–Speer–Spohn equation and quantum drift–diffusion models

  • Julian Fischer


We show that weak solutions of the Derrida–Lebowitz–Speer–Spohn (DLSS) equation display infinite speed of support propagation. We apply our method to the case of the quantum drift–diffusion equation which augments the DLSS equation with a drift term and possibly a second-order diffusion term. The proof is accomplished using weighted entropy estimates, Hardy’s inequality and a family of singular weight functions to derive a differential inequality; the differential inequality shows exponential growth of the weighted entropy, with the growth constant blowing up very fast as the singularity of the weight becomes sharper. To the best of our knowledge, this is the first example of a nonnegativity-preserving higher-order parabolic equation displaying infinite speed of support propagation.

Mathematics Subject Classification (2010)

35K25 35B05 35K55 35Q40 82D37 


Derrida–Lebowitz–Speer–Spohn equation DLSS equation Infinite speed of propagation Qualitative behaviour Higher-order parabolic equation 


  1. 1.
    Bleher P.M., Lebowitz J.L., Speer E.R.: Existence and positivity of solutions of a fourth-order nonlinear pde describing interface fluctuations. Comm. Pure Appl. Math. XLVII, 923–942 (1994)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Caceres M.J., Carrillo J.A., Toscani G.: Long-time behaviour for a nonlinear fourth-order parabolic equation. Trans. Am. Math. Soc. 357(3), 1161–1175 (2004)CrossRefMathSciNetGoogle Scholar
  3. 3.
    Chen L., Ju Q.: Existence of weak solution and semiclassical limit for quantum drift–diffusion model. Z. Angew. Math. Phys. 58, 1–15 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Chen X., Chen L.: The bipolar quantum drift–diffusion model. Acta Math. Sin. 25(4), 617–638 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Chen X., Chen L., Jian H.: The dirichlet problem of the quantum drift–diffusion model. Nonlinearity 69, 3084–3092 (2008)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Chipot M., Sideris T.: An upper bound for the waiting time for nonlinear degenerate parabolic equations. Trans. Am. Math. Soc. 288(1), 423–427 (1985)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Degond, P., Gallego, S., Mehats, F., Ringhofer, C.: Quantum Hydrodynamic models derived from the entropy principle. In: Ben Abdallah, N., Frosali, G.(eds) Quantum Transport—Modeling, Analysis, and Asymptotics, pp. 111–168, Springer, Berlin (2008)Google Scholar
  8. 8.
    Derrida B., Lebowitz J.L., Speer E.R., Spohn H.: Dynamics of an anchored Toom interface. J. Phys. A: Math. Gen. 24, 4805–4834 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Dolbeault, J., Gentil, I., Jüngel, A.: A nonlinear fourth-order parabolic equation and related logarithmic Sobolev inequalities. Preprint (2004)Google Scholar
  10. 10.
    Fischer, J.: A class of uniqueness for the Derrida–Lebowitz–Speer–Spohn equation and related quantum drift–diffusion models. Preprint (2012)Google Scholar
  11. 11.
    Fischer, J.: Optimal lower bounds on asymptotic support propagation rates for the thin-film equation. Preprint (2012)Google Scholar
  12. 12.
    Fischer, J.: Upper bounds on waiting times for the thin-film equation: the case of weak slippage. Preprint (2012)Google Scholar
  13. 13.
    Gianazza U., Savare G., Toscani G.: The Wasserstein gradient flow of the Fisher information and the quantum drift–diffusion equation. Arch. Ration. Mech. Anal. 194(1), 133–220 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Gualdani M.P., Jüngel A., Toscani G.: A nonlinear fourth-order parabolic equation with nonhomogenous boundary conditions. SIAM J. Math. Anal. 37(6), 1761–1779 (2005)CrossRefGoogle Scholar
  15. 15.
    Jüngel A., Matthes D.: An algorithmic construction of entropies in higher-order nonlinear PDEs. Nonlinearity 19(3), 633–659 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Jüngel, A.; Matthes, D: A review on results for the Derrida-Lebowitz-Speer-Spohn equation. WSPC—Proceedings (2007)Google Scholar
  17. 17.
    Jüngel A., Matthes D.: The Derrida–Lebowitz–Speer–Spohn equation: existence, non-uniqueness, and decay rates of the solutions. SIAM J. Math. Anal. 39(6), 1996–2015 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Jüngel A., Pinnau R.: Global nonnegative solutions of a nonlinear fourth-order parabolic equation for quantum systems. SIAM J. Math. Anal. 32(4), 760–777 (2001)CrossRefGoogle Scholar
  19. 19.
    Jüngel A., Toscani G.: Exponential time decay of solutions to a nonlinear fourth-order parabolic equation. Z. Angew. Math. Phys. 54(3), 377–386 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Jüngel A., Violet I.: First-order entropies for the Derrida–Lebowitz–Speer–Spohn equation. Discret. Contin. Dyn. Syst. Ser. B 8(4), 861–877 (2007)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Erlangen-NurembergErlangenGermany

Personalised recommendations